Ask a doctor

What Are the Signs and Symptoms of an Allergic Reaction to Radiesse?

Is it possible to have an allergy to Radiesse? How often does this occur?

Doctor Answers (5)

Allergic reaction to Radiesse injections?...

+1

An allergic reaction to a Radiesse injection does not occur because it is not a reactive substance and is truly biocompatible.  There are, however, possible side effects that can occur.  These side effects include swelling, bruising, mild irritation and redness (that may look like an allergic reaction), and tenderness.  Rarely, if the Radiesse is injected into a blood vessel, it can cause significant problems with the skin in that area.  However, if the injector is performing the procedure properly, this should occur very rarely.  When doing this procedure, make sure to find an experienced physician who injects fillers on a regular basis.  If done correctly, the results should be excellent.


Edison Facial Plastic Surgeon
4.5 out of 5 stars 50 reviews

Allergic reactions to Radiesse are rare

+1

Adverse reactions to Radiesse are quite rare. Typical adverse reactions include localized hypersensitivity reactions, injection site inflammation which typically resolves spontaneously within one to two days, and inflammatory nodules known as granulomas. A granuloma will take six to twenty-four months to form after the injection. More typical side effects associated with Radiesse injections include bruising, redness, swelling and pain. These occur in as high as 90% of patients and usually resolve within one week. It is possible that some of these side effects may be affected by the injection techniques such as fan like injections, higher injection volumes, and more rapid injection times.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

What are the signs and symptoms of Radiesse Allergy

+1

Radiesse is an inert inorganic chemical (Calcium Hydroxyapatite)

It does not cause allergic reactions.

Many Dermatologists mix the Radiesse with Xylocaine with or without Adrenaline before injecting.

Some patients may get  an idiosyncratic ar allergic reaction to the Xylocaine.

Very rarely some patients have an intolerance to Adrenaline causing very rapid heartbeats.

Some nonallergic reactions to the Radiesse are:

Bruising and nodules and very rarely, infection.

 

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

You might also like...

Radiesse and Allergic Reactions

+1

Allergic reactions to Radiesse are very rare.  Bruising, swelling, and rarely some lumps might be side effects, but not true allergies.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Allergic Reactions to Radiesse Not Likely

+1

Radiesse is a soft tissue filler composed of resorbable calcium hydroxylapetite microspheres. After the material is injected into soft tissue,  deposition of the patient's own collagen occurs around these microspheres while the material itself is digested by naturally occuring enzymes.

In the article entitled "Adverse reactions to soft tissue fillers " published in the January 2011 issue of the Journal of the American Academy of Dermatology, allergic reactions to Radiesse were not reported. 

With regard to known adverse effects,  there is a fairly high frequency of development of visible white nodules when Radiesse is injected into the lips and therefore this is not recommended.  There have been rare reports of foreign body type reactions which would present as firm localized nodules or persistant swelling in an area of injection.

If you have been treated with Radiesse and believe you are having a problem, discuss this with your doctor.  If you are contemplating treatment, be sure to find a board certified dermatologist or plastic surgeon with lots of experience injecting soft tissue fillers.

Alexander Gross, MD
Atlanta Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.